Q: I went to the emergency room with severe abdominal pain last month. I thought it might be a recurrence of hiatal hernia, but it turned out to be bowel obstruction.
I was discharged after two days and went home with partial obstruction. The doctors said I should manage it with diet and laxatives. After nine days of bloating, cramping and a distended belly, I searched the web and found your article on lisinopril causing abdominal obstruction. I immediately stopped taking lisinopril and notified my cardiologist. After a few days, my symptoms diminished dramatically. I’m now back to normal.
A: ACE inhibitor blood-pressure drugs like lisinopril can trigger a condition called angioedema. Emergency physicians are familiar with symptoms like swollen lips, tongue and throat. If not treated quickly, angioedema can become life-threatening because the airway may close.
Health-care professionals are less familiar with intestinal angioedema. ACE inhibitors can cause swelling of the small and large intestines, leading to bowel obstruction. This, too, can be a life-threatening complication.
Doctors may have trouble diagnosing abdominal angioedema because symptoms may mimic many other digestives disorders. Nausea, diarrhea, bloating and intermittent abdominal pain are common complaints. We’re glad you were able to discover the source of your distress.
Q: I have had hypothyroidism for many years. Finding a good dose for my thyroid medication has been a challenge. I now take Synthroid plus an extended-release T3 made by a compounding pharmacy.
My insurance doesn’t cover the compounded T3 pills, but they make such a difference in my quality of life that I pay for them out of pocket. It has taken more than 15 years to get to this point.
A: Many doctors prefer to prescribe levothyroxine (Euthyrox, Levoxyl, Synthroid, Tirosint, Unithroid) alone to treat hypothyroidism. But some patients feel better on a combo of T3 (triiodothyronine) and T4 (levothyroxine) (Frontiers of Endocrinology, July 9, 2019). The disadvantage: T3 has a very short half-life, so people may need two or three doses a day. This can be inconvenient and does not always result in good control of thyroid hormones.
Your solution, a long-acting compounded T3 formulation, is appealing. The products compounding pharmacies make are not subject to testing, and the timed-release formulation may vary from batch to batch. You will need regular blood tests to monitor your progress.
Others who would like to learn about hypothyroidism treatment and combination therapy may wish to read our eGuide to Thyroid Hormones, available in the Health eGuides section of www.PeoplesPharmacy.com.
Q: As I have aged, I have increasing difficulty swallowing pills. I have switched to chewables whenever I can, such as chewable ibuprofen, aspirin or Tylenol. If I have to take a pill such as an antibiotic, I crush it and mix it with yogurt or applesauce. Do I need to drink water if I chew my pills?
A: Discuss your difficulty with your physician and your pharmacist. The doctor may be able to prescribe some of your medications in liquid formulations to make them easier to swallow.
The pharmacist is a valuable source of information on which pills can be crushed safely. Some cannot, and others should never be taken with yogurt. This could inactivate an antibiotic such as tetracycline, for example.
Your pharmacist should look up potential food interactions and tell you how to take your pills for greatest effectiveness. As for your question, it is a good idea to swallow even chewed or crushed pills with 6-8 ounces of water.